Medical questions & health advice by licensed doctors
"Can drinking too much coffee cause vertigo?"
My girlfriend is a coffee addict. I think she drinks way too much, and recently she started getting bouts of inexplicable dizziness and nausea. Could it be that too much caffeine consumption is causing her vertigo?
Vertigo can be a very unpleasant sensation and is certainly would warrant seeing you primary care physician. Depending on its cause, vertigo can be treated by your family doc, an otolaryngologist (ENT doc), or a neurologist. Caffeine intoxication can occur from just drinking too much coffee, but you have to drink quite a bit.
See a doctor who can help
Find a Neurologists near you
The symptoms of caffeine intoxication are usually muscle tremor, irritability, insomnia, heart palpitations, headache along with many more. The only "middle ear" side effect reported to be common is tinnitus (ringing in the ears). Therefore, if your girlfriend's vertigo is caused by caffeine, this would be quite unusual. Although it is still possible that she is having an atypical side effects of caffeine, it is more likely that she has another condition that is causing her vertigo. The most common cause of vertigo is something called Benign Positional Vertigo (BPV). This is (as the name implies) a benign condition where a small stone in the inner ear known as an otolith gets out of place and makes the brain think that the body is spinning. Just like spinning in real life, this can cause nausea and vomiting. There are several other causes of vertigo that are much more concerning including serious middle ear infections and even brain tumors. Therefore, I would not hesitate presenting having her see her primary care physician, ENT or neurologist as soon as possible. Good luck.
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.